Related Experiment Video
Updated: Apr 29, 2026

Nephrotoxin Microinjection in Zebrafish to Model Acute Kidney Injury
Published on: July 17, 2016
Rapidly Progressing Severe Cutaneous Adverse Reaction With Acute Kidney Injury After Drug Exposure: An Uncommon
Bradley K Rodgers1, Avinash B Kumar
1Department of Anesthesiology, Vanderbilt University, Nashville, TN.
Abstract:
Toxic epidermal necrolysis syndrome (TEN) is a rare severe cutaneous adverse drug reaction that involves skin and mucous membranes. We describe a case of TEN presenting with stage III acute kidney injury, rhabdomyolysis, and acute respiratory failure likely triggered by allopurinol for recently diagnosed gout. Prompt diagnosis, multidisciplinary management, including aggressive resuscitation, cardiorespiratory support, intravenous immunoglobulin therapy, and daily wound care resulted in a positive outcome despite a predicted mortality greater than 60%. Although allopurinol is a known triggering agent, TEN presenting with rhabdomyolysis and acute kidney injury is rare.
Related Concept Videos
Acute Kidney Injury I: Introduction
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Drug Toxicity: Allergic Reactions
Acute Kidney Injury V: Interprofessional Care
Acute Kidney Injury III: Clinical Manifestations
Acute Kidney Injury II: Pathophysiology

